MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED,METAL/CERAMIC/POLYMER,CEMENTEDORNON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED,METAL/CERAMIC/POLYMER,CEMENTEDORNON-POROUS
Model Number 75100855
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr, a trial femoral head 36 xs/-3 broke.At this time, it is unknown if pieces fell into the patient.Surgery was resumed, with a s+n backup device.It is unknown if a delay happened.The patient was not harmed as a consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
It was reported that, during a total hip replacement, a trial femoral head 36 xs/-3 broke.At this time, it is unknown if pieces fell into the patient.Surgery was resumed, with a s+n backup device.It is unknown if a delay happened.The patient was not harmed as a consequence of this problem.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.So, the mentioned failure mode cannot be confirmed.No batch number was communicated so the document history review was not possible.A complaint history review was performed on product number, revealing 5 additional complaints with similar failure mode.No adverse trends were found for this event.Due to insufficient information it is not possible to perform a review of past corrective actions.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Based on the information provided to the complaint, it is not possible to confirm the reported failure mode.A relationship between the reported event and the device cannot be confirmed, the performed investigation do not lead to an accurately determined cause.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement, a trial femoral head 36 xs/-3 broke.The patient was not harmed as a consequence of this problem.The complaint device used in treatment was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that one of the four flaps of the trial is cracked, however there is no piece missing.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 2 additional complaints reported for the same batch, and 7 additional similar complaints for the same product number over the past 12 months with similar failure mode.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is still within the risks level that are anticipated in the risk management documentation.The current design will be further monitored through post-market surveillance processes.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the event can be attributed to problems traced to design features of the device that do not support or interfere with the intended purpose of the device.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
TRIAL FEMORAL HEAD 36 XS/-3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED,METAL/CERAMIC/POLYMER,CEMENTEDORNON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau, ch-5000
SZ 
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau, ch-5000
SZ  
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15895232
Report Number9613369-2022-00603
Device Sequence Number12460811
Product Code LZO
UDI-Device Identifier07611996121889
UDI-Public07611996121889
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100855
Device Catalogue Number75100855
Device Lot NumberA59038
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2022
Supplement Date Received by Manufacturer12/07/2022
03/09/2023
03/09/2023
Initial Report FDA Received Date12/01/2022
Supplement Report FDA Received Date12/09/2022
03/13/2023
03/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/20/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown